MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION STENTS I-CAST; PROSTHESIS, TRACHEAL, EXPANDABLE

ATRIUM MEDICAL CORPORATION STENTS I-CAST; PROSTHESIS, TRACHEAL, EXPANDABLE
Model Number 85453
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/04/2022
Type of Reportable Event Malfunction
Event or Problem Description
Medwatch report 2000330000-20228074 received.During procedure md was trying to line up stent endovascularly, decided to change course and remove catheter that housed stent.When removing catheter that stent released itself from its housing unit without being "deployed".Original intended procedure: endograft repair of complex pararenal aneurysm using physician modified cook fenestrated graft.Right brachial cutdown for right renal artery stenting.Open repair of right common femoral artery with endarterectomy and bovine pericardial patch graft angioplasty.Problem: device failed, device malfunction - that is, the device did not do what it was supposed to do.
 
Additional Manufacturer Narrative
Upon completion of the investigation into this event a follow up report will be submitted.
 
Additional Manufacturer Narrative
Investigation: the details of the complaint indicate that this icast covered stent was used in conjunction with a physician modified endograft and the intended target was the renal artery.Upon attempting to place the stent in the renal artery with an approach from the femoral artery the icast stent could not be advanced through the lesion.A decision was then made to remove the icast covered stent that was still crimped on the catheter and to try a brachial approach.Upon removing the icast back through the sheath the stent was pushed off the balloon leaving the stent undeployed in the iliac artery.A review of the returned product was conducted.The returned device was a 6mm x 22mm icast covered stent.The stent was not with the returned product.The catheter was in good condition and there were no signs of damage.The balloon had the imprints on the surface of the balloon and are indicative of a properly crimped stent.The proximal balloon cone of the product had seen positive pressure as the balloon was partially inflated.To determine if the device had a leak in the system that prevented the stent from being properly deployed was conducted.The catheter was connected to a 20cc syringe filled with water.The balloon was pressurized to 12 atm.This is the rated burst pressure of the device as indicated on the product label.The balloon and catheter system showed no signs of leaks and the pressure of 12atm was held for over a minute with no pressure decay seen.The device performed properly and as intended.A review of the stent retention test data for this lot of catheters indicates that this lot passed all stent retention requirements.Per the part specification drawing ps010635-xxx ps,stent delivery system,otw,v12/icast,3l,5-7mmx16/22mm revision ab the out of box stent retention must meet or exceed 2.9 newtons.The test data of the three samples tested shows that the minimum force realized during this test was 8.1 newtons.This exceeds this requirement.The instructions for use of the product aw011570 revision aa specifically cautions against pulling an unexpanded stent back through the bronchoscope or endotracheal tube as dislodgement of the icast covered stent may occur."caution: do not attempt to pull an unexpanded icast covered stent back through the bronchoscope or endotracheal tube; dislodgement of the icast covered stent may occur." as this physician was using an introducer sheath the same caution would apply.In this regard the cause of the stent dislodging off the balloon upon withdrawal was a direct result of operator error and the complaint cannot be confirmed to be the fault of the icast covered stent.A review of the device history records going back to the balloon sub assembly level where the balloon is formed shows that there were no non-conformances noted and the product met all quality and performance requirements.This includes the advancement of the crimped stent through the labeled introducer sheath and stent deployment of 13 catheter units without stent movement or stent deployment issues.The testing also conducted, as part of the product lot qualification is stent retention testing of three units.The stent retention test data as seen in the top assembly dhr 483370 for this lot of catheters indicates that this lot passed all stent retention requirements.Per the part specification drawing ps010635-xxxps,stent delivery system,otw,v12/icast,3l,5-7mmx16/22mm revision ab the out of box stent retention must meet or exceed 2.9 newtons.The test data of the three samples tested shows that the minimum force realized during this test was 8.14 newtons.This exceeds this requirement.The dhr review included a verification of the instructions for use quantity issued versus the amount of product manufactured.The device history record shows the manufacturing lot size was for 103 units.The job lot trace report shows that there were 103 instructions for use p/n aw011570 issued to the work order.This indicates that all ifu's were accounted for and placed in the pouch of the finished product.The labeling review determined that the device was used off-label in a vascular procedure.However, the instructions for use provided with the icast covered stent provides clear warnings and precautions related to vascular usage, as well as clear precaution and instruction against pulling an unexpanded stent back through the introduction device, noting this can lead to stent dislodgement.As such, the guidance for removal of an unexpanded stent was not followed.A risk review found that the risk management documents for this product adequately address the reported defect and the severity and anticipated occurrence level are appropriate.Based on the results of this investigation the investigation confirmed that the stent was dislodged however the cause of the stent dislodging off the balloon upon withdrawal was a direct result of operator error and the complaint cannot be confirmed to be the fault of the icast covered stent.

Brand Name
STENTS I-CAST
Common Device Name
PROSTHESIS, TRACHEAL, EXPANDABLE
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer (Section G)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer Contact
lori gosselin
40 continental blvd
merrimack, NH 
MDR Report Key15872205
Report Number3011175548-2022-00388
Device Sequence Number5486442
Product Code JCT
UDI-Device Identifier00650862854534
UDI-Public00650862854534
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/15/2025
Device Model Number85453
Device Catalogue Number85453
Device Lot Number483416
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/22/2022
Supplement Date Received by Manufacturer01/06/2023
Initial Report FDA Received Date11/28/2022
Supplement Report FDA Received Date01/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PHYSICIAN MODIFIED COOK FENESTRATED GRAFT
Outcome Attributed to Adverse Event Other;
Patient Age77 YR
Patient SexMale
Patient Weight80 KG